Drought, Northern Litchfield
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
The United States Drought Monitor (USDM) continued to indicate severe drought conditions across much of Litchfield County in Connecticut through the month of September. Precipitation the previous 30 days were about 50 to 75 percent of normal but below normal precipitation signals had persisted since the start of June.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The United States Drought Monitor (USDM) continued to indicate severe drought conditions across much of Litchfield County in Connecticut through the month of September.
Precipitation the previous 30 days were about 50 to 75 percent of normal but below normal precipitation signals had persisted since the start of June. Above normal temperatures combining with below normal precipitation contributed to the rapid deterioration of drought conditions. Soaking rainfall events during the month of September gradually improved drought conditions in some areas.
The Connecticut Interagency Drought Workgroup continued the issuance of a Stage 2 Drought Declaration for Litchfield County. Residents and businesses were asked to voluntarily reduce water usage to minimize the strain on the water supply.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 31, 9:29 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1029 PM EDT Wed Aug 31 2022 .SYNOPSIS... A secondary cold front and upper level disturbance will bring a few showers and isolated thunderstorms to areas mainly north and west of Albany tonight. Thereafter, high pressure will return with dry weather to end the week. After a cooler day Thursday, temperatures will rebound back to above normal levels Friday into Saturday. Our next rain chances will return on Sunday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... .UPDATE...Radar indicating impressive convective lake-enhanced rain band over southern Lake Ontario extending eastward into the Tug Hill Plateau. Clusters of lightning/thunder are occurring within this band, as lake-induced instability is fairly robust with SBCAPE around 1000 J/Kg over the lake. Instability decreases substantially inland, with only a meager 100-200 J/Kg MLCAPE analyzed over the western Adirondacks. Still, momentum as the storms progress eastward into the west/southwest Adirondacks could produce isolated wind gusts around 30-40 mph. Also increased PoPs farther south/east for areas from around I-90 northward overnight as a vigorous short wave moves through with a larger area of scattered showers expected. .PREVIOUS[0658]...Thus far only isolated to scattered showers and a few thunderstorms have occurred across the southern Adirondacks and western Mohawk Valley, with dry conditions elsewhere. SPC Mesoanalysis page showing around 200-500 J/Kg MLCAPE in this areas, with lesser values farther south/east and effective bulk shear around 30 kt. So while there could still be some convectively driven gusty showers or storms, the overall threat for any severe weather is decreasing. Updated PoPs into tonight to reflect current radar/obs and trends in hi-res guidance. Guidance suggests at least a couple of rounds of convection are possible with additional activity being assisted by the warm lake waters later this evening into the overnight as a seasonably cool air mass builds overhead. A few gusty winds cannot be ruled out for portions of the Adirondacks with this activity and a Marginal Risk for severe thunderstorms remain for far northern Herkimer and Hamilton counties. Elsewhere, partly to mostly clear conditions are expected and winds should ease this evening. Wind may begin to pick up again just before daybreak Thursday morning in the wake of the secondary front. Lows will range from the mid-40s to lower 50s in the higher elevations to the mid- to upper 50s in the valleys. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Our upper-level trough will depart the region Thursday morning as mainly zonal flow takes shape for the rest of Thursday and into Friday. Surface high pressure builds into our region by Thursday afternoon and remains in place through Friday night. Any lingering early morning showers will come to an end and bring a stretch of mostly clear and dry weather to end the week. The pressure gradient will remain strong on Thursday, so we are expecting another day of gusty west to northwesterly winds with some gusts in the 20 to 30 mph range. Less wind is expected on Friday with the high directly overhead. 850 hPa temperatures on Thursday will fail to reach 10C for many areas, so we are expecting Thursday to be one of the coolest days in a couple of months. The last day Albany failed to reach a high of 75 degrees was back on June 23. Highs will range from the 60s in the higher elevations to the 70s to around 80 in the valleys. A trend to light to calm winds combined with the very dry air mass will lead to ideal radiational cooling conditions Thursday night and we went below NBM guidance for low temperatures. Some upper 30s cannot be ruled out for portions of the Adirondacks. Elsewhere, lows will be mainly in the 40s to around 50. Temperatures will rebound a bit on Friday as southerly return flow resumes and 850 hPa temperatures rebound back above 10C. Highs Friday should be right near normal values for early September (70s to mid-80s). Lows Friday night will be mostly in the 50s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A return to summer-like conditions for Saturday, with warm and moderately humid conditions developing ahead of a cold front approaching from the north. Highs should reach the mid/upper 80s in many valley areas, and 75-80 across higher terrain areas. Isolated/scattered showers/thunderstorms could approach portions of the Mohawk Valley and SW Adirondacks late in the day. Warm and muggy Saturday night into Sunday morning, then gradual cooling from north to south as aforementioned cold front slowly settles southward during Sunday. Temperatures may only reach the upper 60s/lower 70s across portions of the southern Adirondacks, with mid 70s to mid/upper 80s from north to south across the remainder of the region. It could approach 90 across portions of the mid Hudson Valley. As the front settles south, scattered showers/thunderstorms are expected. Greater forecast uncertainty for Monday-Tuesday, as the front may briefly stall just south of the region during this time frame. With an easterly low level flow developing north of the boundary, areas of lower clouds and cool temps may occur, so will have to watch trends for a more pessimistic forecast, especially areas south of I- 90 for Monday-Tuesday. Some showers will also be possible near and just north of the front, again favoring areas south of I-90. Max temps mainly in the 70s, perhaps lower 80s for southern valley areas. However, in any areas where clouds and showers persist, high temps may only reach the upper 60s to lower 70s. Overnight lows mainly in the 50s, with some 40s possible across portions of the southern Adirondacks where breaks in the clouds may develop. The front should settle farther south by Wednesday, with dry conditions and slight daytime warming (mid 70s to lower 80s) with overnight lows mainly in the 50s. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... An upper level disturbance will bring isolated showers to KGFL/KALB and possibly KPSF between roughly 04Z-09Z/Thu. Otherwise, VFR conditions are expected through 00Z/Fri, with just occasional cloud patches between 4000-7000 FT AGL, mainly late tonight through Thursday morning. West winds 4-8 KT will back into the southwest to south, and decrease to less than 4 KT overnight. Winds will then become west to northwest around sunrise, and increase to 8-12 KT by mid Thursday morning, along with some gusts of 15-25 KT possible, with strongest gusts expected at KALB and KPSF. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: Low Operational Impact. NO SIG WX. Sunday: Moderate Operational Impact. Scattered SHRA...TSRA. Sunday Night: Low Operational Impact. Isolated SHRA. Labor Day: Moderate Operational Impact. Scattered SHRA. && .FIRE WEATHER... A few wind gusts between 20 to 30 mph expected on Thursday High pressure will build into the region to end the week with mostly clear and dry weather. RH values will lower to 30 to 50 percent both Thursday and Friday afternoon, rebounding back to 80 to 100 percent at night. Wind will lessen to 10 mph or less tonight, then increase out of the west to northwest on Thursday at 10 to 20 mph with a few gusts up to 30 mph. Wind will become light and variable Thursday night, then be out of the south at 10 mph or less on Friday. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...JPV/Rathbun SHORT TERM...Rathbun LONG TERM...KL AVIATION...KL/Main FIRE WEATHER...
Hazardous Weather Outlook National Weather Service Albany NY 1035 PM EDT Wed Aug 31 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1035 PM EDT Wed Aug 31 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056086, 1056087.